Alert archive / Georgia / Winter Weather Advisories in 2017
Winter Weather Advisory 2, NWS Atlanta, GA
NWS Atlanta, GA issued this winter weather advisory at Mar 11, 2017, 3:55 AM EST for 13 counties in Georgia. It took effect at Mar 11, 2017, 9:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2017, 3:55 AM EST (08:55 UTC)
- In effect from
- Mar 11, 2017, 9:00 PM EST
- Expired
- Mar 12, 2017, 10:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Atlanta, GA
Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Murray County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2239 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679 WWUS42 KFFC 110855 WSWFFC URGENT - WINTER WEATHER MESSAGE National Weather Service Peachtree City GA 355 AM EST Sat Mar 11 2017 GAZ001>009-014>016-111700- /O.NEW.KFFC.WW.Y.0002.170312T0200Z-170312T1400Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Dawson-Lumpkin-White- Including the cities of Dahlonega and Cleveland 355 AM EST Sat Mar 11 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM EST THIS EVENING TO 10 AM EDT SUNDAY... The National Weather Service in Peachtree City has issued a Winter Weather Advisory, which is in effect from 9 PM EST this evening to 10 AM EDT Sunday. * LOCATIONS...Far north Georgia, generally north of a line from LaFayette to Dawsonville and Cleveland. * HAZARD TYPES...Snow. * ACCUMULATIONS...Generally an inch or less, with an inch or more possible at higher elevations. * TIMING...Snow may begin mixing with rain as early as mid-evening across the higher elevations, moving to lower elevations after midnight. Precipitation will be ending by early to mid-morning. * IMPACTS...With temperatures hovering around freezing across the advisory area, spotty areas of slick roads are expected by late this evening through early Sunday morning. * WINDS...Northerly winds 5-15 MPH. * TEMPERATURES...Falling into the mid to upper 30s during the evening and into the lower 30s after midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow will cause travel difficulties. Be prepared for slippery roads and limited visibilities. Use caution while driving. && $$
4 follow-up statements
435 WWUS42 KFFC 111616 WSWFFC URGENT - WINTER WEATHER MESSAGE National Weather Service Peachtree City GA 1116 AM EST Sat Mar 11 2017 GAZ001>009-014>016-112300- /O.CON.KFFC.WW.Y.0002.170312T0200Z-170312T1400Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Dawson-Lumpkin-White- Including the cities of Dahlonega and Cleveland 1116 AM EST Sat Mar 11 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM EST THIS EVENING TO 10 AM EDT SUNDAY... * LOCATIONS...Far north Georgia, generally north of a line from LaFayette to Dawsonville and Cleveland. * HAZARD TYPES...Snow. * ACCUMULATIONS...Generally an inch or less, with up to 2 inches at the higher elevations. * TIMING...Snow may begin mixing with rain as early as mid- evening across the higher elevations, moving to lower elevations after midnight. Precipitation will be ending by early to mid- morning. * IMPACTS...With temperatures hovering around freezing across the advisory area, spotty areas of slick roads are expected by late this evening through early Sunday morning. * WINDS...Northerly winds 5-15 MPH. * TEMPERATURES...Falling into the mid to upper 30s during the evening and into the lower 30s after midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow will cause travel difficulties. Be prepared for slippery roads and limited visibilities. Use caution while driving. && $$
079 WWUS42 KFFC 111925 WSWFFC URGENT - WINTER WEATHER MESSAGE National Weather Service Peachtree City GA 225 PM EST Sat Mar 11 2017 GAZ011-121000- /O.EXA.KFFC.WW.Y.0002.170312T0200Z-170312T1400Z/ Chattooga- 225 PM EST Sat Mar 11 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM EST THIS EVENING TO 10 AM EDT SUNDAY... * LOCATIONS...Far north Georgia, generally north of a line from LaFayette to Dawsonville and Cleveland. * HAZARD TYPES...Snow. * ACCUMULATIONS...Generally an inch or less, with up to 3 inches along the higher elevations. * TIMING...Snow may begin mixing with rain as early as mid- evening across the higher elevations, moving to lower elevations after midnight. Precipitation will be ending by early to mid- morning. * IMPACTS...With temperatures hovering around freezing across the advisory area, spotty areas of slick roads are expected by late this evening through early Sunday morning. * WINDS...Northerly winds 5-15 MPH. * TEMPERATURES...Falling into the mid to upper 30s during the evening and into the lower 30s after midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow will cause travel difficulties. Be prepared for slippery roads and limited visibilities. Use caution while driving. && $$ GAZ001>009-014>016-121000- /O.CON.KFFC.WW.Y.0002.170312T0200Z-170312T1400Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Dawson-Lumpkin-White- Including the cities of Dahlonega and Cleveland 225 PM EST Sat Mar 11 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM EST THIS EVENING TO 10 AM EDT SUNDAY... * LOCATIONS...Far north Georgia, generally north of a line from LaFayette to Dawsonville and Cleveland. * HAZARD TYPES...Snow. * ACCUMULATIONS...Generally an inch or less, with up to 3 inches along the higher elevations. * TIMING...Snow may begin mixing with rain as early as mid- evening across the higher elevations, moving to lower elevations after midnight. Precipitation will be ending by early to mid- morning. * IMPACTS...With temperatures hovering around freezing across the advisory area, spotty areas of slick roads are expected by late this evening through early Sunday morning. * WINDS...Northerly winds 5-15 MPH. * TEMPERATURES...Falling into the mid to upper 30s during the evening and into the lower 30s after midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow will cause travel difficulties. Be prepared for slippery roads and limited visibilities. Use caution while driving. && $$
674 WWUS42 KFFC 112306 AAA WSWFFC URGENT - WINTER WEATHER MESSAGE...UPDATED National Weather Service Peachtree City GA 606 PM EST Sat Mar 11 2017 GAZ001>009-011-014>016-120715- /O.CON.KFFC.WW.Y.0002.170312T0200Z-170312T1400Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Dawson-Lumpkin-White- Including the cities of Dahlonega and Cleveland 606 PM EST Sat Mar 11 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM EST THIS EVENING TO 10 AM EDT SUNDAY... * LOCATIONS...Far north Georgia, generally along and north of a line from roughly a Rome to Dawsonville to Cleveland. * HAZARD TYPES...Snow. * ACCUMULATIONS...Generally an inch or less, with up to 3 inches in the higher elevations, especially above 2000 feet. * TIMING...A mix of rain, sleet and snow is expected to begin after 7 PM this evening, with precipitation gradually changing to mainly snow after midnight tonight. * IMPACTS...With temperatures dropping to around 32 degrees overnight, roads could get slick in spots, especially bridges and overpasses. * WINDS...North-northeast 5-15 MPH. * TEMPERATURES...Falling into the mid to upper 30s during the evening and between 30-35 degrees overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of wintry precipitation are expected to cause some travel difficulties. Be prepared for slippery roads and limited visibilities. Use caution while driving. && $$
953 WWUS42 KFFC 120817 WSWFFC URGENT - WINTER WEATHER MESSAGE National Weather Service Peachtree City GA 417 AM EDT Sun Mar 12 2017 GAZ001>009-011-014>016-121400- /O.CON.KFFC.WW.Y.0002.000000T0000Z-170312T1400Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Dawson-Lumpkin-White- Including the cities of Dahlonega and Cleveland 417 AM EDT Sun Mar 12 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * LOCATIONS...Far north Georgia, generally along and north of a line from from Summerville to Dawsonville and Cleveland. * HAZARD TYPES...Snow. * ACCUMULATIONS...Generally an inch or less, with up to 3 inches in the higher elevations, especially above 2000 feet. * TIMING...A mix of rain and snow, with all snow at times, will be ending this morning by 10 AM EDT. * IMPACTS...With temperatures dropping into the lower 30s, roads could be slick in spots, especially bridges, overpasses and at higher elevations. * WINDS...North-northeast 5-15 MPH. * TEMPERATURES...In the lower to mid 30s through sunrise, slowly warming into the mid to upper 30s through mid-morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of wintry precipitation are expected to cause some travel difficulties. Be prepared for slippery roads and limited visibilities. Use caution while driving. && $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this winter weather advisory went out at Mar 11, 12:55 AM EST, 3 hours earlier.
Area forecast discussion, Mar 11, 12:55 AM EST, 3 hours before
Area Forecast Discussion...Updated National Weather Service Peachtree City GA 1255 AM EST Sat Mar 11 2017 .UPDATE... Current forecast trends are on track with current obs. Mostly clear skies with dry conditions will allow cool to below normal values for this time of year. Overnight lows will flirt with freezing, but should remain above freeze warning criteria. With atmosphere dry - Tds in the lower to mid 20s - I do not expect frost to develop, even though temperatures will be just above freezing in portions of NW GA. && .PREV DISCUSSION... /Issued 243 PM EST Fri Mar 10 2017/ SHORT TERM /Tonight through Saturday Night/... Canadian high pressure will continue to build into the southeast CONUS through Saturday. Meanwhile, a deep trough will pivot off the East Coast, with cold air advection bringing cooler temperatures across the region through the period. For the remainder of the afternoon, clearing skies and gusty northwest winds can be expected. By sunset, winds should be diminishing. Saturday will be pleasant with temperatures in the upper 40s across the higher elevation to the mid 60s in central GA. As the main upper level trough continues to move out to sea, a second surge of cold air will spill into the southeast. Mid-level impulses riding the trough will cross the area Saturday night into early Sunday. Given enough lift and moisture, should see precipitation move into the area by Saturday night. With colder air trying to move into the area, the question remains, will it be cold enough across the north to see wintry precipitation? And if so, how much accumulation will occur (especially given the warm surface temperatures)? Often times, with cold air chasing the precipitation, model solutions are overdone with the occurrence and amount of wintry precipitation. And I feel this might be the case here. We will see a transition to a wintry mix around midnight until near sunrise across the most northern counties. After sunrise, the temperature profile will then just support rain. The snowfall accumulation is also tricky with lower confidence in what will fall in conjunction with warm surface temperatures. We would need to see ample snowfall rates to allow the latent energy released to help cool the surface. At this point feel some locations will see a trace to half an inch of snow with locally higher amounts across higher terrain. However, these values could be adjusted down if we see the temperature profile is just too warm. Do not feel there will be much accumulation on roadways, but mostly grassy surfaces. Temperatures will be hovering around or just below freezing in these locations, with the rest of northern GA in the mid/upper 30s; mid 40s across central GA. We will continue to monitor the potential for wintry precipitation across the northern counties as the models get a better handle on the mid-level impulses just now coming into the western CONUS. 26 LONG TERM /Sunday through Friday/... Mainly only tweaks to the long term based on the latest guidance. Some differences between the NAM/GFS and the the slower European may significantly affect the forecast on Sunday. BDL PREVIOUS DISCUSSION... No major changes needed to the ongoing long term forecast. Winter is still expected to rear its ugly head this weekend and again early next week. Models are still showing the potential for wintry mix for both of these times. There are still some major differences between the models for the Saturday/Sunday time frame - with the ECMWF being the strongest. The NAM looks to be a compromise between the GFS and ECMWF. Regardless, Saturday Night/Sunday will be wet and have continued the high pops for the CWFA. The main forecast issue will be the potential for a wintry mix in far north GA for overnight Saturday into early Sunday morning. The coldest air aloft still remains north of the GA/TN border until late in the period Saturday night, and by the time it sets in, the moisture in the column will be decreasing. The soundings also show that a period of rain/sleet may occur before transitioning over to all snow before the precip ends. Keeping all of this in mind (plus warm ground temps), confidence is very low on snow/sleet accumulations so will not be issuing a watch at this time. For this time of year, the models may also be over-doing the cold air. With low pressure moving/winding up the Mid Atlantic coast for the early part of the week, wrap around precip should create some low end chance pops across the CWFA Monday into early Tuesday. Since temperatures are expected to be cold aloft and at the surface Monday night into Tuesday morning, some light wintry precip is possible across the higher elevations. The remainder of the forecast should rain dry. NListemaa && .AVIATION... 06Z Update... VFR conditions expected to predominate through 06Z. Will see some MVFR ceilings developing across the northern third of the area, including in the vicinity of the Atlanta Metro area TAF sites, between 00Z and 06Z as light precipitation begins moving into the region. Winds will be a bit problematic through the period. I believe we will see northwest to north winds 3-6kt becoming northeast by 12Z and increasing slightly into the 4-8kt range. Best bet is that winds will become somewhat variable in direction by 20- 00Z but should favor southeast most areas. After 00Z indications are winds will shift back toward northeast and even north, but remain in the 4-8kt range. //ATL Confidence...06Z Update... Medium confidence on wind direction. High all other elements through 00Z, then medium. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 36 61 39 49 / 0 30 70 70 Atlanta 38 60 41 51 / 0 30 70 60 Blairsville 30 52 33 48 / 0 50 70 50 Cartersville 34 58 36 51 / 0 40 70 50 Columbus 42 67 46 57 / 0 20 60 60 Gainesville 36 57 38 48 / 0 30 70 60 Macon 39 65 45 52 / 0 10 70 80 Rome 34 56 34 52 / 0 40 70 30 Peachtree City 36 62 40 52 / 0 30 60 60 Vidalia 44 67 47 54 / 0 5 60 90 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM... AVIATION...
Hazardous weather outlook, Mar 10, 8:25 AM EST, 19 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 825 AM EST Fri Mar 10 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-111200- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 825 AM EST Fri Mar 10 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This afternoon and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... A mix of rain...sleet and snow is possible across portions of far north Georgia Saturday night into Sunday morning and rain or snow Monday night into Tuesday morning. Confidence is too low for any watches...warnings or advisories at this time. But stay tuned to the forecast as this could change. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
Nearby
Winter Weather Advisories in Georgia, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.